Can Medications Cause Nosebleeds?

Our clients testimonials

Available in several stores!

  • AccèsPharma
  • Uniprix
  • London Drugs
  • Brunet
  • Familiprix
  • Lawtons Drugs
  • Sobeys Pharmacy






Nosebleeds can have many origins: a blow to the nose, overly intense physical exertion, hay fever, scratching the mucous membrane, etc. But can taking certain medications cause nosebleeds? The answer is yes!

Medications: the effects that affect the nose

A nosebleed occurs when a blood vessel located in the front or back of the nose ruptures. Generally speaking, this type of lesion can occur in case of:

  • Occasional or prolonged nasal aggression;
  • The irritation or drying of the mucous membrane;
  • Weakened blood vessels;
  • Excessive blood pressure;
  • Insufficient coagulation.

However, many medications can cause such symptoms and therefore cause nosebleeds.

Treatments applied in the nose

First of all, medications that are applied locally in the nose can cause bleeding.

The first reason for this is that the application method irritates the mucous membrane. This is particularly the case with repeated sprays, which exert a certain pressure on the fragile blood vessels. In addition, inserting the nozzle into the nostril tends to rub against the nasal walls, thus amplifying the irritation.

The second reason is the composition of the product itself. In particular, decongestant nasal sprays and cortisone-based drops prove quite aggressive towards the mucous membrane, especially at high doses.

Anticoagulant medications

Certain treatments aim to thin the blood, such as warfarin or heparin. In case of a lesion in a blood vessel, such medications slow healing, which leads to more bleeding. If you take medications that have an anticoagulant effect, you therefore risk getting nosebleeds more easily.

With other medications, referred to as “platelet inhibitors,” the reduced coagulation is only a side effect. But the impact on the nosebleed remains the same. Among the medications that present this side effect, we find, for example, aspirin, clopidogrel, prasugrel, corticosteroids, certain birth control pills, anti-inflammatories, etc.

In addition, taking antibiotics in significant amounts and/or repeatedly can also cause nosebleeds. Indeed, this type of treatment tends to weaken the intestinal wall, which reduces the absorption of vitamins C and K. However, these vitamins are essential for proper coagulation.

Conclusion

There are therefore many medications that can cause nosebleeds, either directly or indirectly, so read the labels and ask a healthcare professional for advice!

Recent articles from the blog